South Dakota, 2016

Tornado and Hail in South Dakota, June 13, 2016

June 13, 2016 · NWS UNR · 14 events in 3 counties and zones

A severe thunderstorm developed over the eastern slopes of the central Black Hills and tracked northeastward onto the plains. The storm produced large hail and eventually formed into a line of storms with strong wind gusts as it moved across the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the eastern slopes of the central Black Hills and tracked northeastward onto the plains. The storm produced large hail and eventually formed into a line of storms with strong wind gusts as it moved across the plains. A tornado developed as the storm moved north of Hermosa; downing trees and power poles, damaging some homes, and destroying a couple of outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 1:21 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 13, 1:21 PM MST, 1 hour 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
221 PM MDT MON JUN 13 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 218 PM MDT Mon Jun 13 2016

20z surface analysis had elongated low pressure from eastern MT
into southeast WY. Dew points around 60F have pooled ahead of
boundary. 18z KUNR sounding showed about 1500J/kg MLCAPE with
little MLCIN. 80kt jet streak zooming into eastern WY/MT per water
vapour. Convection fired early as expected over WY and is now
heading and develop to the east and north. 0-1km shear not that
great and storms appear to be clustering versus distinct at this
point, limiting supercell and tornado potential. 0-6km bulk shear
increases to 20-25m/s through this evening as jet streak
translates east and southeast boundary layer flow increases.
Severe threat will continue through this evening. As storms move
east and large scale synoptic ascent increases tonight, expect a
fairly large blob of precipitation to move across the CWA as
700-500mb low closes off in WY and moves into ND Tuesday. Low
level moisture convergence may be sufficient to support locally
heavy rain across southern SD tonight. Activity will continue to
lift northeast Tuesday. Temperatures will be near guidance through
the period.

.LONG TERM...(Wednesday Through Monday)
Issued at 218 PM MDT Mon Jun 13 2016

Upper trough across southwest Canada into the northwest CONUS
will deepen for the second half of the week which will allow a
strong upper level ridge to develop over the central CONUS. CWA
will tend to be just on the back side of the ridge with
potentially active southwest flow close by, which suggests small
chances for TSRA warranted. For next weekend, guidance is in
pretty good agreement with ridge flattening some across the
northern tier states resulting a gradual increase in southwest and
then westerly flow aloft. Continued impulses expected to support
small pops for TSRA at times. Temperatures will ramp up
significantly for the second half of the week and then taper off
some for the weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1132 AM MDT Mon Jun 13 2016

Mainly VFR cigs/vis across the CWA with the exception of portions
of Western SD and the Black Hills where MVFR cigs persist. Daytime
heating should increase cloud bases to VFR this afternoon. Storms
will move from Wyoming into western SD by late afternoon. Some of
the stronger storms could create MVFR/IFR cigs/vis for a period of
time. Activity should push east of CWA after 09z.

&&

.FIRE WEATHER...
Issued At 218 PM MDT Mon Jun 13 2016

Amplifying upper/thermal ridge for Wednesday through Friday will
support very warm to hot temperatures as well as increased chances
for significant mixing and very low relative humidities across the
western half of the CWA. Minimum relative humidities in the teens
look probable during peak heating.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...McKemy
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 13, 10:12 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT MON JUN 13 2016

SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1112 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE
AREA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY
ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR
THE MONTANA BORDER.

LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH
DAKOTA...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-032-043-046-047-049-141300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE-
TODD-TRIPP-
1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS
AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA.

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL
IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 13, 1:35 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUN 13 2016

SDZ024-025-028-029-WYZ056>058-071-132115-
NORTHERN FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
WYOMING BLACK HILLS WY-WESTON WY-WESTERN CROOK WY-
NORTHEASTERN CROOK WY-
235 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...
SOUTHWESTERN LAWRENCE...WEST CENTRAL PENNINGTON...SOUTHEASTERN CROOK
AND EASTERN WESTON COUNTIES UNTIL 315 PM MDT...

AT 235 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF DEVILS TOWER JUNCTION TO 7
MILES NORTH OF MORRISEY. MOVEMENT WAS NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEWCASTLE...SUNDANCE...UPTON...OSAGE...BEULAH...ALADDIN...MOON...
FOUR CORNERS...MOSKEE...BUCKHORN...MORRISEY...DEERFIELD...
JEWELL CAVE NATIONAL MONUMENT...DEERFIELD RESERVOIR...WARREN PEAK...
O'NEIL PASS...DEVILS TOWER JUNCTION...INYAN KARA MOUNTAIN...
NORTHEASTERN KEYHOLE RESERVOIR AND SOUTHWESTERN SPEARFISH CANYON.

THIS INCLUDES...
INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 165 AND 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL...SOUTHWESTERN AND NORTHWESTERN SOUTH DAKOTA...AND
NORTHEASTERN WYOMING.

LAT...LON 4444 10482 4483 10418 4374 10363 4349 10430
      4350 10440
TIME...MOT...LOC 2035Z 212DEG 45KT 4441 10471 4364 10437

CALDERON
Special weather statement, Jun 13, 2:21 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT MON JUN 13 2016

SDZ027-029-041-074-WYZ058-132215-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
FALL RIVER SD-WESTON WY-
321 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FALL RIVER...WESTERN
CUSTER AND SOUTHEASTERN WESTON COUNTIES UNTIL 415 PM MDT...

AT 320 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTHEAST OF NEWCASTLE TO 8 MILES WEST
OF EDGEMONT. MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...CUSTER...EDGEMONT...DEWEY...PRINGLE...SANATOR...
ARGYLE...JEWELL CAVE NATIONAL MONUMENT...COTTONWOOD SPRINGS DAM...
SYLVAN LAKE...CUSTER STATE PARK...NORTHERN ANGOSTURA RESERVOIR...
STOCKADE LAKE...COLD BROOK RESERVOIR...CRAZY HORSE MEMORIAL...
MAVERICK JUNCTION...WIND CAVE VISITORS CENTER...
WIND CAVE NATIONAL PARK...BLUE BELL AND CENTER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA...AND NORTHEASTERN
WYOMING.

LAT...LON 4350 10406 4351 10409 4383 10411 4386 10344
      4332 10335 4323 10405
TIME...MOT...LOC 2120Z 256DEG 28KT 4374 10406 4334 10398

CALDERON
Special weather statement, Jun 13, 2:23 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT MON JUN 13 2016

SDZ012-025-WYZ056-057-071-132215-
NORTHERN FOOT HILLS SD-BUTTE SD-WYOMING BLACK HILLS WY-
WESTERN CROOK WY-NORTHEASTERN CROOK WY-
323 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE AND NORTHEASTERN CROOK COUNTIES UNTIL 415 PM MDT...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES NORTH OF ALVA TO NEAR SPEARFISH.
MOVEMENT WAS NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHERN SPEARFISH...BELLE FOURCHE...NEWELL...NISLAND...COLONY...
FRUITDALE AND BELLE FOURCHE RESERVOIR.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 3
AND 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND NORTHWESTERN SOUTH DAKOTA...AND NORTHEASTERN
WYOMING.

LAT...LON 4474 10309 4451 10395 4484 10448 4500 10425
      4499 10406 4501 10404 4515 10404 4522 10394
TIME...MOT...LOC 2123Z 236DEG 29KT 4485 10438 4455 10385

CALDERON
Local storm report, Jun 13, 2:46 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     JEWEL CAVE              43.73N 103.83W
06/13/2016  E50 MPH          CUSTER             SD   PARK SERVICE

0339 PM     HAIL             JEWEL CAVE              43.73N 103.83W
06/13/2016  E0.70 INCH       CUSTER             SD   PARK SERVICE

&&

MCKEMY
Local storm report, Jun 13, 2:54 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 WNW HULETT            44.69N 104.63W
06/13/2016  E1.75 INCH       CROOK              WY   TRAINED SPOTTER

            A FEW STONES TO GOLF BALL SIZE... MOSTLY HALF INCH...
            LASTED ABOUT 30 MINUTES.

&&

ME
Special weather statement, Jun 13, 2:54 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016

SDZ026-028-029-074-132245-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-RAPID CITY SD-
CENTRAL BLACK HILLS SD-
354 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...

AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN CUSTER STATE PARK...OR 9 MILES EAST OF CUSTER...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERMOSA...KEYSTONE...HAYWARD...ROCKERVILLE...
MOUNT RUSHMORE NATIONAL MEMORIAL...CUSTER STATE PARK...
CUSTER PARK GAME LODGE...CENTER LAKE AND STOCKADE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4375 10354 4399 10341 4386 10308 4381 10309
      4368 10336
TIME...MOT...LOC 2154Z 209DEG 15KT 4375 10341

CALDERON

The radar

The Rapid City radar (KUDX), 69 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Custer

When
June 13, 2:55 PM MST
Where
Custer County, 4.01 mi ESE of Custer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.756, -103.522

Numerous large pine trees were snapped and uprooted in an area about 100 yards wide.

Hail, Custer

When
June 13, 3:01 PM MST to 3:04 PM MST
Where
Custer County, 10.16 mi E of Custer
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
43.771, -103.396

Ping pong ball sized hail fell at the Custer State Park headquarters.

Hail, Custer

When
June 13, 3:05 PM MST to 3:10 PM MST
Where
Custer County, 7.03 mi W of Hermosa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.837, -103.331

Tornado, Pennington

When
June 13, 3:22 PM MST to 3:34 PM MST
Where
Pennington County, 4.2 mi E of Hayward to 8.97 mi SW of Caputa
Rating
EF2
Path length
7.42 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
43.863, -103.246

A tornado touched down about three miles northwest of Hermosa and tracked northeastward for about 12 minutes, dissipating about six miles northeast of Hermosa. Numerous pine trees were snapped along Murphy Road where the tornado initially formed. Several power poles were snapped where it crossed Highway 79. Several homes were badly damaged and many outbuildings were destroyed as the tornado passed through the Spring Creek Acres subdivision.

Hail, Pennington

When
June 13, 3:25 PM MST
Where
Pennington County, 4.38 mi W of (Rap)rapid City Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.054, -103.138

Hail, Pennington

When
June 13, 3:33 PM MST
Where
Pennington County, 4.42 mi SSW of Rapid City
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.018, -103.240

Hail, Pennington

When
June 13, 3:40 PM MST to 3:45 PM MST
Where
Pennington County, 7.6 mi SSE of Rapid City
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
43.975, -103.175

Lightning, Pennington

When
June 13, 3:41 PM MST
Where
Pennington County, 7.19 mi SSE of Rapid City
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
43.980, -103.180

Lightning struck the top of a pickup truck and started a fire in the cab. The bolt also struck the ground, causing pieces of asphalt to hit the truck. The driver was uninjured.

Thunderstorm Wind, Meade

When
June 13, 3:45 PM MST
Where
Meade County, (Rca)ellsworth Afb
Measured
70 kt (81 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
44.150, -103.120

An Ellsworth Air Force Base weather forecaster estimated wind gusts reached 80 mph.

Thunderstorm Wind, Pennington

When
June 13, 4:00 PM MST
Where
Pennington County, 5 mi WNW of New Underwood
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
44.118, -102.933

Thunderstorm Wind, Pennington

When
June 13, 4:03 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
44.050, -103.050

Thunderstorm Wind, Pennington

When
June 13, 4:10 PM MST
Where
Pennington County, 3 mi NNW of Scenic
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.820, -102.573

Thunderstorm Wind, Pennington

When
June 13, 4:30 PM MST to 4:40 PM MST
Where
Pennington County, 3 mi E of Wicksville
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
44.100, -102.519

Thunderstorm Wind, Pennington

When
June 13, 4:58 PM MST
Where
Pennington County, 8 mi S of Wall
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
43.874, -102.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for South Dakota, 2016Warnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643299, 639585, 639586, 639591, 639587, 639588, 639589, 639600, 639594, 639595, 639597, 639599, 639602, 639603.